New York, 2017

Flooding in New York, April 6 to 12, 2017

April 6 to 12, 2017 · NWS BUF · 4 events in 3 counties and zones

The month of April began on a wet note following a wet March. Several areas creeks reached flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

The month of April began on a wet note following a wet March. Several areas creeks reached flood stage. Irondequoit Creek in Monroe county peaked at 9.44 feet at 9:45 AM EST on the 7th. Flooding occurred at Ellison Park and along Blossom Road with additional flooding along Allen Creek. The Black River at Watertown crested at 10.48 feet on the 8th at 11:15 AM EST. Flood stage is 10 feet. Farmland flooding was reported in the Flats with some minor flooding to riverfront properties in Dexter. In Cayuga County, Seneca Creek at Port Byron crested at 380.61 feet on the 8th at 9:30 AM EST. Properties along Cross Lake became inundated including a restaurant on Route 34 and Riverside Campground. In the town of Montezuma a culvert was washed out on Freher Road. Black Creek at Churchville, in Monroe County, crested at 6.76 feet on the 8th at 8:30 AM EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 6, 9:03 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 6, 9:03 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1003 PM EDT Thu Apr 6 2017

.SYNOPSIS...
Deep low pressure near Syracuse will meander its way northward
to the upper Saint Lawrence Valley overnight. Widespread rain
will mix with and/or change to wet snow overnight...with some
accumulating snowfall expected across far Western New York. Wet
snow mixed with some rain at times will then taper off through
Friday afternoon...with dramatically improving conditions and
a strong warm up then following for the weekend and early next
week. By Monday...temperatures are expected to climb to near
summerlike levels in the 70s.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 10 pm...the center of the surface low has moved to the
vicinity of Syracuse. Widespread rain still continues across the
majority of the area...though some wet snow is likely mixing in
across the higher terrain south of Buffalo. Through the rest of
the night...the low will slowly lift northward and into the upper
Saint Lawrence Valley...with an increasingly colder northerly to
northwesterly flow wrapping around its backside and forcing the
rain to mix with and or change to wet snow...particularly across
far western New York where a late season accumulating wet snowfall
is expected. Meanwhile areas further east (i.e. from Rochester
and the Finger Lakes eastward) should see more of a rain/wet snow
mix...with low level temperatures not favoring as much in the way
of accumulation across the lower elevations...although the higher
terrain of the Bristol Hills will probably see at least some
minor accumulations of an inch or two overnight.

Focusing back on western NY, widespread rain will mix with then
change to wet snow as cold advection brings thermal profiles below
freezing down to the surface. This being an anomalous event, makes
for a tricky forecast. The most important parameter for this event
are Snow-to-Liquid Ratios. Feel that while model QPFs may be
acceptable, ratios within the snow accumulations are likely too
high, for example the 3km NAM shows ratios of 10-12:1 yielding 6-8
inches for Buffalo and Rochester through Friday. BUFKIT vertical
profiles show that the dendritic snow growth zone is about 15kft
while most of the moisture and synoptic lift is within the surface
to about 10kft layer. This should lead to wet snow with ratios
likely closer to or less than 8:1. This wet snow will best
accumulate on grassy surfaces, car tops and across higher terrain
with a slushy accumulation possible on roadways in the higher
terrain. Expect areas near the Lake Erie shoreline to struggle to
see any accumulations on road surfaces including I-90. Low
temperatures tonight will range from the low 30s in western NY to
the mid 30s east of Lake Rochester.

On Friday, the surface low will begin to slowly fill while shifting
down the Saint Lawrence River Valley. A lingering northwest flow and
wrap around moisture should allow for wet snow to continue in
western NY through the morning hours before tapering off from west
to east as the low and associated moisture shift further east. The
high sun angle in April (even with cloud cover) is also considered
in this event which should prove difficult for snow to accumulate
during the daylight hours. The cold northwest flow will also limit
surface warming with high temperatures only expected to rise a few
degrees warmer than overnight lows. Lower elevations east of
Rochester should reach mid to upper 30s with mainly a mix of rain
and non-accumulating wet snow...though some slushy accumulations
of 1-3 inches will be possible across the higher terrain. Outside of
the precipitation and temperatures, winds will also be very gusty
with a 30-40 knot jet wrapping around the backside of the low. Surface
gusts should remain below Advisory level but could reach 25-40 mph.

The best snowfall is expected near a QPF bullseye that a blend of
models has over Chautauqua County with snow totals tapering off to
the north and east. Expect 4-7 inches across Chautauqua county with
highest accumulations on the Chautauqua Ridge. 3-6 inches in
Southern Erie, Wyoming and Cattaraugus Counties with 3-5 for
Northern Erie and Genesee counties. A Winter Weather Advisory has
therefore been posted for these areas from late this evening to
early Friday afternoon. As of 8 pm...have expanded the Winter Weather
Advisory area to also encompass Niagara and Orleans counties...as
interior portions of these counties appear in line to receive very
similar snowfall totals as adjoining areas to the south. From the
Rochester area and Finger Lakes eastward...QPF and thermal profiles
appear less favorable for significant snow accumulations...with
amounts likely to range from nothing near the lake shores to 3-4
inches across the higher terrain.

This being an anomalous event with a tricky forecast, the event will
be closely watched for any possible expansion of Winter Weather
Advisories or even an upgrade to a Winter Storm Warning if QPF and
SLRs are higher due to dynamic and evaporational cooling if the low
deepens further than current model guidance and rain changes over
quicker to snow.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
On Friday night low pressure will be centered near Northern Maine
while a ridge of surface high pressure gradually builds in from the
Ohio Valley. There will be enough moisture east of Rochester for
some generally light snow showers lingering Friday evening. This
will be driven by upsloping with any snow accumulation minor,
generally less than an inch. Mid-levels dry out in all areas later
in the night, leaving shallower moisture which will likely result in
flurries or just lingering clouds southeast of Lake Ontario.
Temperatures will be below normal, with lows ranging from the mid
20s to lower 30s.

By Saturday afternoon, a ridge axis will extend from the
southeastern states into Western New York. There may be a few
flurries across the Adirondacks Saturday morning, but otherwise
Saturday should be dry with skies clearing from west to east as the
high builds in. Temperatures will still be on the cool side, with
highs mainly in the 40s.

The ridge axis will cross the region Saturday night. Although skies
will be clear, winds of 5 to 10 mph may limit radiational cooling in
some areas, while temperatures in sheltered interior valleys are
likely to drop below freezing.

A southwesterly flow behind the ridge will advect warmer air into
the region on Sunday, resulting in much warmer high temperatures.
Expect highs to mainly be in the lower 60s, with upper 50s across
the Eastern Lake Ontario Region. Temperatures will not fall much on
Sunday night, with a SSW flow resulting in downsloping across the
lake plains. There will be some clouds and maybe some sprinkles with
this warm front Sunday afternoon and night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday will be a fine Spring Day, with a touch of summer as deep
southerly flow develops across the eastern United States between an
area of high pressure over the Western Atlantic, and low pressure
over the western Great Lakes region. As 850 hPa temperatures peak
around +9 to +12C across the region, surface temperatures will spike
into the 70s, and possibly reach 80F in the warmer spots of the
Genesee Valley. These temperatures will still be some 5 to 10
degrees below record values. One thing holding back the warmth will
be the wet ground, which will take longer to warm than a dry ground.
The SSW will maintain cooler temperatures for the Cape Vincent area,
and areas north of Watertown...as well as the northern suburbs of
Buffalo and Grand Island.

The surface low pressure will pass across our region, just to the
north of Lake Ontario on Tuesday. A few early morning rain showers
may reach SW NYS early Tuesday, then become slightly better in
coverage area as a cold front slices across the area Tuesday
afternoon and evening. Warmth ahead of this cold front will be
increasing the instability that will bring chances for thunder along
the front. On Wednesday the surface low will exit to the east,
though the upper level trough and additional lobe of moisture may
bring a stray shower, mainly across eastern zones. Thursday an upper
level ridge will again pass across the region, with fair weather and
temperatures around normal.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Low pressure near KSYR will slowly lift northward across central
New York to the upper Saint Lawrence valley tonight. As progressively
colder air gets drawn southward on the backside of the low...widespread
rain will mix with and then change to some accumulating wet snow across
far western New York tonight...with rain mixing with wet snow further
east overnight. Expect widespread LIFR/IFR cigs to prevail through the
night...with visibilities also lowering to IFR within any snow/areas of
heavier rainfall. Before the changeover to snow takes place...thermal
profiles will be favorable for extensive low level icing...possibly
resulting in ground delays for de-icing purposes.

On Friday...the low will slowly meander its way down the Saint Lawrence
Valley. As the low moves further away from our region its precipitation
will begin to taper off from west to east...with flight conditions
consequently exhibiting some eventual improvement from LIFR/IFR to
MVFR.

Outlook...
Friday night and Saturday...Improving to VFR.
Sunday through Monday...VFR.
Tuesday...VFR with a chance of showers and thunderstorms.

&&

.MARINE...
Low pressure near Syracuse will continue to meander its way north
to the upper Saint Lawrence Valley overnight. Strong northerly to
northeasterly winds over Lake Ontario will gradually back to northwest
over Lake Erie and the western half of Lake Ontario. These winds will
then spread across all of the Lower Great Lakes on Friday as the low
pulls away across the St Lawrence valley...necessitating continued
small craft advisories throughout the Lower Great Lakes through much
of Friday night.

While high pressure will pass over the region this weekend...waves
may stay above four feet over Lake Ontario through much of Saturday.

&&

.HYDROLOGY...
As of this writing...a flood watch remains in effect for most of
western and north central New York...with the exception of Southern
Erie...Cattaraugus...and Chautauqua counties.

With the heaviest rainfall having focused on areas from the Finger
Lakes eastward since Thursday afternoon...the potential for flooding
has lowered on the Buffalo creeks...with most points now appearing
likely to crest at action or minor flood stage. The same currently
appears true for the Black River basin as well.

Although there are not many forecast points in our cwa across the
Finger Lakes region, we may see slightly higher levels on
Canandaigua Lake. The water level also remains high on the Seneca
River between Montezuma downstream to Cross Lake. The flow of water
is highly complex through the Seneca and Oswego river systems given
the numerous locks and dams of the canal system. There are already
minor impacts along the river and lake banks...and it will not take
much of a rise to cause flooding in these areas. Meanwhile...flooding
still appears likely on Black and Oatka Creeks in Monroe county where
flows are already high and precipitation forecasts have not changed
much.

It is important to note that it is possible to have both accumulating
snow and flooding at the same time. This is because it takes time for
water to flow through larger and slower responding basins so levels
can rise even after precipitation has changed to snow. One example of
this is Tonawanda Creek at Rapids which typically takes a couple days
to crest...and is currently forecast to crest near or slightly above
minor flood stage this weekend.

With the latest shift in model guidance and radar trends we feel
confident in discounting the GEFS MMEFS ensemble forecasts which
seem unrealistically high. There still is a potential for flooding,
but this risk appears more in line with SREF ensembles which focus
better on the areas of concern and show only a small risk of
moderate flooding.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through Saturday afternoon for NYZ001>008-010>014-
     021.
     Winter Weather Advisory until 2 PM EDT Friday for NYZ001-002-
     010>012-019-020-085.
MARINE...Small Craft Advisory until 8 PM EDT Friday for LEZ020.
         Small Craft Advisory until 11 PM EDT Friday for LEZ040-041.
         Small Craft Advisory until 8 PM EDT Friday for LOZ030.
         Small Craft Advisory until 2 PM EDT Saturday for LOZ042-
         043.
         Small Craft Advisory from 11 AM Friday to 2 PM EDT
         Saturday for LOZ045.
         Small Craft Advisory from 5 AM Friday to 2 PM EDT Saturday
         for LOZ044.

&&

SYNOPSIS...JJR/SMITH
NEAR TERM...JJR/SMITH
SHORT TERM...APFFEL
LONG TERM...APFFEL/THOMAS
AVIATION...JJR/SMITH
MARINE...JJR/SMITH
HYDROLOGY...APFFEL/JJR
Hazardous weather outlook, Apr 6, 7:21 PM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
821 PM EDT Thu Apr 6 2017

NYZ003>008-013-014-021-080030-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
821 PM EDT Thu Apr 6 2017

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010>012-080030-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-
821 PM EDT Thu Apr 6 2017

...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-085-080030-
Chautauqua-Cattaraugus-Southern Erie-
821 PM EDT Thu Apr 6 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-080030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
821 PM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Monroe

When
April 6, 11:00 PM EST to April 8, 12:45 PM EST
Where
Monroe County, Churchville to 1.22 mi NNE of Riga
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.100, -77.900

Flood, Cayuga

When
April 7, 8:15 AM EST to April 12, 11:00 PM EST
Where
Cayuga County, 2.35 mi S of Cato to 5.12 mi N of Weedsport
Cause
Heavy Rain
Property damage
$75,000
Reported by
River/Stream Gage
Coordinates
43.136, -76.582

Flood, Jefferson

When
April 7, 11:15 AM EST to April 9, 4:00 PM EST
Where
Jefferson County, Dexter to 0.69 mi NW of (Art)watertown Intl
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
44.000, -76.050

Flood, Monroe

When
April 7, 5:15 PM EST to April 9, 3:15 AM EST
Where
Monroe County, Churchville to 2.03 mi N of Churchville
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.100, -77.900

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696844, 696846, 696845, 696847.